Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 279, NWS Atlanta, GA

July 9, 2017Crawford County, Monroe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2017, 7:03 PM EDT for Crawford County, Monroe County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 7:03 PM EDT (23:03 UTC)
Expired
Jul 9, 2017, 7:45 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, GA, Monroe County, GA

The radar

The Robins AFB radar (KJGX), 66 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WUUS52 KFFC 092303
SVRFFC
GAC079-207-092345-
/O.NEW.KFFC.SV.W.0279.170709T2303Z-170709T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
703 PM EDT SUN JUL 9 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in central Georgia...
  North central Crawford County in central Georgia...

* Until 745 PM EDT

* At 703 PM EDT, a severe thunderstorm was located over Culloden, or
  12 miles southeast of Barnesville, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Culloden, Russellville, Brent and Musella. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3282 8412 3293 8412 3293 8406 3295 8405
      3295 8404 3299 8404 3298 8392 3287 8386
      3285 8389 3283 8389 3277 8396
TIME...MOT...LOC 2303Z 280DEG 13KT 3289 8407 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
769 
WWUS52 KFFC 092335
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
735 PM EDT SUN JUL 9 2017

GAC079-207-092345-
/O.EXP.KFFC.SV.W.0279.000000T0000Z-170709T2345Z/
Monroe GA-Crawford GA-
735 PM EDT SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE AND NORTH
CENTRAL CRAWFORD COUNTIES WILL EXPIRE AT 745 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3282 8412 3293 8412 3293 8406 3295 8405
      3295 8404 3299 8404 3298 8392 3287 8386
      3285 8389 3283 8389 3277 8396
TIME...MOT...LOC 2335Z 280DEG 13KT 3287 8394 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:38 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 3:38 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
338 PM EDT Sun Jul 9 2017

.SHORT TERM /Tonight through Monday Night/...
Scattered showers and a few thunderstorms have started to fire
across central portions of the CWFA this afternoon. Do think this
trend will continue, mainly along and south of a weak frontal
boundary. The front is a little difficult to find in the pressure
pattern, but is discernible via the dewpoints. The front still looks
to be situated across the metro area.

Even though the boundary is weak, it is still associated with a
convergence zone. In addition, there is a weak mid level shear axis
stacked on top of the boundary. The atmosphere is still unstable
with plenty of moisture, so there will be enough fuel for showers
and thunderstorms through the evening hours today and tomorrow
afternoon. Strong thunderstorms will be likely, and there is some
potential for an isolated severe thunderstorm. Locally heavy
rainfall will also be likely, even though PWATS are slightly less
than in previous days, BL winds are below 20kt - which will promote
very slow movement of storms.

The PWATS should begin to increase in the northern CWFA tomorrow,
ending the slightly less humidity trend.

NListemaa

.LONG TERM /Tuesday through Sunday/...
No changes made to the extended forecast. We will stay in a
fairly typical summertime pattern with diurnally driven isolated
to scattered showers and thunderstorms each day. The axis of the
500mb ridge moves over the forecast area with an extension of the
surface high pressure ridge from the western Atlantic. The airmass
will be moist...combined with afternoon instability will lead to
highly afternoon and evening showers and thunderstorms through day
7. there is a cold front that approaches North GA by the end of
the work week as the southern edge of NW flow aloft dips south.
This will help to enhance a surface trough across the area ahead
of the front. The front could become stationary across far N GA
next weekend providing a nice catalyst for increased convective
activity. Will keep and eye on this over the next few days to get
a better handle on the situation.

Heat Indices will increase to 100 to 105 degrees over central GA
through the middle of the week...and continue into next weekend.
Heat indices will approach Heat Advisory criteria of 105 degrees
across portions of central GA close to the major river valleys
starting about Thursday. Forecast temperatures are expected to be
within 3 degrees of normal but high temperatures are expected to
creep slightly above normal as the week progresses.

01

&&

.AVIATION...
18Z Update...
The wind direction forecast will be rather tricky for this
forecast cycle. Luckily, speeds will be 7kt or less. The main
direction should be NE/E but at times, when the winds go 4-5kt or
less, the wind direction could go back to the NW briefly. Isolated
showers are possible during the reminder of the afternoon into the
evening. A little better chance for shra/tsra exists for tomorrow
afternoon, and have it mentioned in a prob group.

//ATL Confidence...18Z Update...
Medium confidence on winds. High confidence remaining elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  88  71  90 /  30  30  30  30
Atlanta         71  88  72  89 /  20  30  30  30
Blairsville     62  84  64  85 /  20  20  20  20
Cartersville    66  89  70  90 /  20  20  20  20
Columbus        73  90  74  91 /  50  60  40  40
Gainesville     69  87  71  88 /  20  20  20  20
Macon           72  89  73  90 /  50  60  50  40
Rome            65  91  69  90 /  10  20  10  20
Peachtree City  69  88  70  89 /  30  30  30  30
Vidalia         74  89  74  92 /  60  70  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....01
AVIATION...NListemaa
Hazardous weather outlook, Jul 9, 10:28 AM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1028 AM EDT Sun Jul 9 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1028 AM EDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across central
Georgia this afternoon and evening. A few storms will become
strong to severe with the main hazards being damaging winds and
frequent lightning. Small hail and locally heavy rainfall will
also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of showers and thunderstorms across mainly
central Georgia on Monday and the entire area Tuesday through
Saturday, and most so during the afternoon and evening hours.
A few storms could be strong to severe with gusty winds and
frequent lightning the main hazards. Hail and locally heavy
rainfall will also be possible.

Heat Index values will approach 105 degrees over portions of
central Georgia Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 9, 5:10 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
510 PM EDT SUN JUL 9 2017

GAZ092-093-104-092145-
Macon GA-Schley GA-Sumter GA-
510 PM EDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON...SCHLEY AND
NORTHERN SUMTER COUNTIES UNTIL 545 PM EDT...

At 509 PM EDT...a strong thunderstorm was near Ellaville...moving
northeast at 20 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ellaville, Oglethorpe, Montezuma, Ideal, Andersonville, Murrays
Crossroads, Whitewater State Park, Fountainville, La Crosse, Garden
Valley, Andersonville National Historic, Clearview, Bumphead,
Bartlett and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3213 8431 3225 8440 3240 8422 3240 8420
      3245 8416 3247 8414 3225 8396 3223 8397
TIME...MOT...LOC 2109Z 245DEG 19KT 3226 8425

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 9, 6:48 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
648 PM EDT SUN JUL 9 2017

GAZ069-092315-
Upson GA-
648 PM EDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UPSON COUNTY UNTIL
715 PM EDT...

At 648 PM EDT...a strong thunderstorm was over Yatesville, or 8 miles
east of Thomaston...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Yatesville, The Rock, Redbone Crossroads and Logtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3283 8428 3299 8424 3299 8412 3280 8412
      3280 8415 3279 8416
TIME...MOT...LOC 2248Z 281DEG 8KT 3291 8418

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 9, 7:01 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
701 PM EDT SUN JUL 9 2017

GAZ071-081-092330-
Monroe GA-Crawford GA-
701 PM EDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONROE AND NORTHERN
CRAWFORD COUNTIES UNTIL 730 PM EDT...

At 701 PM EDT...a strong thunderstorm was over Culloden, or 12 miles
southwest of Forsyth...moving east at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Culloden, Musella and Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3278 8399 3283 8412 3293 8412 3293 8406
      3295 8405 3295 8404 3294 8395
TIME...MOT...LOC 2301Z 280DEG 13KT 3289 8407

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:06 PM EDTFlash Flood WarningFFCWashington, Wilkinson6 hr
Jul 8, 8:13 PM EDTSpecial Weather StatementFFCTaliaferro32 min
Jul 8, 8:28 PM EDTSpecial Weather StatementFFCTaliaferro, Warren47 min
Jul 8, 8:52 PM EDTSpecial Weather StatementFFCGreene23 min
Jul 8, 9:13 PM EDTSpecial Weather StatementFFCGreene, Taliaferro47 min
Jul 9, 5:10 PM EDTSpecial Weather StatementFFCSchley35 min
Jul 9, 6:48 PM EDTSpecial Weather StatementFFCUpson27 min
Jul 9, 7:01 PM EDTSpecial Weather StatementFFCCrawford29 min
Jul 9, 7:51 PM EDTSpecial Weather StatementFFCBibb24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.